Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

My ds is on a diet of calpol and antibiotics - am I doing right thing?

(12 Posts)
goreousgirl Wed 23-Feb-05 23:23:03

Poor ds 9mo, is now on his second chest infection and 2nd dose of antibiotics. He is projectile vomiting, and giving him the medicine seems to cause it - went to the emergency clinic today (saw gp yesterday for diagnosis) - things just aren't right though, and hardly any medicine seems to go down - He hates it, and flicks his head from side to side, gags and pukes - todays doc said - just give him another dose - what would you do?

stitch Wed 23-Feb-05 23:30:27

is it because he is so traumatised by the act of being given medicine? someetimes kids just hate the stuff. try disguising it by mixing it in with his milk, or juice?.
good luck

goreousgirl Wed 23-Feb-05 23:34:30

Is it OK to dilute the antibiotics then? He's off milk, and just wants water all the time - it might work, I didn't realise you can do that. Thanks Stitch, i'll give it a go..

CER Wed 23-Feb-05 23:36:31

Georgousgirl

If you're not happy I would take him to A&E. We have just gone through a similar thing with ds (age 3) except he had so much diorreah that the antibiotics were going straight through him and not making any difference.

Our neighbour who is a nurse advised us to take him to hospital and said not to worry about going there unnecessarily. The hospital were great after initially asking if I'd taken him to see the gp.

goreousgirl Wed 23-Feb-05 23:52:18

Do you mind me asking the outcome CER?

bobbybob Thu 24-Feb-05 01:47:48

Try and get another type. We got some for our ds once from the hospital when he was 10 months that looked like chalk, tasted vile and had to be taken on an empty stomach and then no food for an hour. Not very practical for a baby.

My friend got the same type of AB for her kid from the chemist prescribed by GP (dose may have different though, I didn't check it that thoroughly). It was full of sugar, E numbers and colours but tasted of cherries and didn't seem to have any food restrictions. It was hoovered off the spoon.

Are you using a spoon or a syringe?

Prufrock Thu 24-Feb-05 08:08:00

YOu can buy paracetomol suppositories for babies from your pharmacy. I use them now whenever dd/ds have snotty colds so that they don't immediately throw up calpol. It really is very easy to insert them and the kids don't even seem to notice.
Doesn't help with the AB's though sorry.

mishi1977 Thu 24-Feb-05 08:19:51

hi
my ds also hates meds of any kind but i used to lie him down then put the syringe against his cheek inside and just spray a little it is the only way i can get him to keep it down as i think sometimes it hits the back of their throat which makes them gag.
Hope he gets better soon

CER Thu 24-Feb-05 17:15:27

The outcome was that he ended up on IV antibiotics, oxygen and a drip. Didn't want to alarm you so didn't say that before. It's just that because we went on for about three days
with the antibiotics not having any effects the chest infection didn't get any better and he got exhausted and dehydrated because he couldn't keep anything down.

Hopefully your ds is managing to keep something down now, but if not I wouldn't let it go on for as long as we did. We kept going back to the gp who suggested different antibiotics and smaller doses, but if nothing's staying in it's not going to help.

HandbagAddiction Thu 24-Feb-05 17:32:12

Quick question but was the AB erythrmycin (sp?) by any chance?? I only ask because my dd (17 months) had bronchitus over Xmas and was given this AB. We then spent the next 48 hours with her screaming the place down and writhing around in agony with really bad stomach cramps. Couldn't get her to eat or drink anything either. Anyway - took her off the ABs after two days of this and within hours she was better. A different doctor told me that this particular AB was well known for having bad stomach related side effects in children and therefore he didn;t normally prescribe it.

So - will be making sure dd never get given that one again.

Hope you ds is feeling better soon.

CER Thu 24-Feb-05 20:54:19

We've had that problem with erythrmyicin in the past too. Would never let ds have that again.

If your ds has been prescribed that I would definately get it changed.

goreousgirl Fri 25-Feb-05 00:41:59

Thanks everyone - DS seems to be much better now - fingers crossed. He did one alien-like vile never-ending projectile vomit after dinner last night, and seems to have been on the mend ever since. He's on amoxycillin btw. Pharmacist said you could get the same thing with one drop for the toungue if the problem continued - but I think we're OK now. THanks again for all the advice, much apprieciated

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now